Alert archive / Florida / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 58, NWS Mobile, AL

March 27, 2005Escambia County, Santa Rosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Mar 27, 2005, 4:21 AM CST for Escambia County, Santa Rosa County, Florida. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 27, 2005, 4:21 AM CST (10:21 UTC)
Expired
Mar 27, 2005, 5:00 AM CST
In force
39 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

Counties Escambia County, FL, Santa Rosa County, FL

The radar

The Mobile radar (KMOB), 99 km from the middle of the area, began a volume at 10:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 27, 3:45 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 10.4 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2005-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1250 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2005-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 252 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1250 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
482 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
252 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
2.8
Supercell composite
13.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 271023
SVRMOB
FLC033-113-271100-
/O.NEW.KMOB.SV.W.0058.050327T1021Z-050327T1100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
422 AM CST SUN MAR 27 2005

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  SOUTH ESCAMBIA COUNTY IN NORTHWEST FLORIDA
  SOUTH SANTA ROSA COUNTY IN NORTHWEST FLORIDA

* UNTIL 500 AM CST

* AT 421 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 13
  MILES SOUTHWEST OF PENSACOLA PASS...OR ABOUT 22 MILES SOUTHWEST    
  OF PENSACOLA...MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GULF BREEZE...PENSACOLA BEACH AREA BY 440 AM CST
  WOODLAWN BEACH BY 450 AM CST

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

A TORNADO WATCH IS ALSO IN EFFECT.  IF A TORNADO IS SPOTTED...ACT 
QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH 
AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3018 8759 3013 8754 3037 8687 3057 8699

$$
1 follow-up statement
000 
WWUS54 KMOB 271057
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
456 AM CST SUN MAR 27 2005

FLC033-113-271106-
/O.CAN.KMOB.SV.W.0058.000000T0000Z-050327T1100Z/
ESCAMBIA FL-SANTA ROSA FL-
456 AM CST SUN MAR 27 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH SANTA ROSA AND SOUTH 
ESCAMBIA COUNTIES IN NORTHWEST FLORIDA HAS BEEN CANCELLED...

THE STORM MOVED ONSHORE AROUND PENSACOLA PASS AND GULF BREEZE THEN 
WEAKENED BELOW SEVERE LIMITS.  SMALL HAIL TO THE SIZE OF A PEA AND 
WINDS AROUND 40 MPH ARE STILL POSSIBLE WITH THIS STORM AS IT MOVES 
EAST NORTHEAST INTO SOUTHERN SANTA ROSA COUNTY.

A TORNADO WATCH REMAINS IN EFFECT FOR NORTHWEST FLORIDA.  STAY TUNED 
FOR FURTHER UPDATES AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER 
SERVICE.

LAT...LON 3018 8759 3013 8754 3037 8687 3057 8699

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 3:04 AM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Mar 27, 3:04 AM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
304 AM CST SUN MAR 27 2005
...A SLIGHT TO MODERATE RISK OF SEVERE WEATHER CONTINUES ACROSS THE
FORECAST AREA TODAY...

.SYNOPSIS...LATEST SURFACE ANALYSIS SHOWS AN AREA OF LOW PRESSURE
OVER CENTRAL MISSISSIPPI WITH A TRAILING COLD FRONT STRETCHING BACK
ACROSS SOUTHERN MISSISSIPPI AND SOUTH CENTRAL LOUISIANA...AND A WARM
FRONT EXTENDING EASTWARD ACROSS SOUTH CENTRAL ALABAMA AND GEORGIA.
IN THE UPPER LEVELS...A CUT OFF LOW WAS SPINNING OVER NORTH CENTRAL
TEXAS WITH A SERIES OF DISTURBANCES RIDING UP THE EASTSIDE OF THE
TROUGH...AND HELPING TO SPARK SCATTERED STRONG STORMS OVER MUCH OF
THE FORECAST AREA THIS MORNING. /39

&&

.SHORT TERM...(TODAY AND TONIGHT) MODELS IN GOOD AGREEMENT WITH A
STRONG UPPER LOW OVER TEXAS EJECTING EASTWARD THIS MORNING...
RESULTING IN THE REDEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS
ACROSS SOUTHERN LOUISIANA...MISSISSIPPI...ALABAMA AND THE WESTERN
FLORIDA PANHANDLE EARLY THIS MORNING...AND CONTINUING INTO THE
AFTERNOON. THE ETA SHOWS 1500-2000 CAPES CURRENTLY JUST OFFSHORE
NOSING IN OVER SOUTHERN ALABAMA AND NORTHWEST FLORIDA BY 12Z THIS
MORNING WITH 150-300 0-3KM HELICITY VALUES IN PLACE AT THE SAME
TIME. THIS WILL RESULT IN A RENEWED TORNADO THREAT EARLY THIS
MORNING WELL AHEAD OF THE APPROACHING COLD FRONT. IT APPEARS THE
MORE FAVORABLE TORNADO THREAT WILL COME FROM STRONG THUNDERSTORMS
DEVELOPING JUST OFFSHORE OR OVER THE MISSISSIPPI...ALABAMA AND
NORTHWEST FLORIDA COASTAL COUNTIES AND TRACKING INLAND THROUGH THE
MORNING HOURS. IN ADDITION TO THE TORNADO THREAT...EXPECT SOME
STORMS TO PRODUCE LARGE HAIL AND DAMAGING DOWNBURST WINDS. THE
SEVERE WEATHER THREAT WILL GRADUALLY DIMINISH OVER SOUTHEAST
MISSISSIPPI BY MID TO LATE MORNING...THEN EXTREME SOUTHWEST ALABAMA
BY EARLY AFTERNOON...THEN FINALLY OVER THE WESTERN FLORIDA PANHANDLE
BY MID TO LATE AFTERNOON AS THE COLD FRONT PUSHES EASTWARD ACROSS
THE AREA. THE UPPER LOW WILL PUSH ACROSS THE TENNESSEE VALLEY REGION
LATER TONIGHT WITH WRAP AROUND CLOUDINESS SWEEPING ACROSS THE REGION
OVERNIGHT. COULD SEE SOME PATCHES OF LIGHT TO OCCASIONALLY MODERATE
RAIN/SHOWERS OVERNIGHT AS UPPER LEVEL ENERGY IN THE BASE OF THE
UPPER LOW PUSHES ACROSS THE AREA...SO KEPT POPS IN THRU EARLY MONDAY
MORNING. /39

FOR MONDAY AND TUESDAY...BY MONDAY AFTERNOON AND EVENING...BEHIND
THE FRONT WE SEE A STRONG ADVECTIVE PROCESS UNDERWAY BEHIND THE
FRONT AND WILL LIKELY SEE TEMPERATURES DEOP INTO THE MID 40S INLAND
TO NEAR 50 COASTAL. /77

&&

.EXTENDED...STILL EXPECT IT TO BE PRETTY QUIET DURING MOST OF THIS
WEEK. TEMPERATURES REBOUND AS THE GULF OPENS UP AGAIN AHEAD OF THE
NEXT TROUGH DIGGING IN OVER THE MISSISSIPPI VALLEY. THIS SHOWS
LESSER SIGNS OF NEGATIVE TILT THAN YESTERDAY...BUT AFTER THE FRONT
PASSES...IT STILL SEEMS TO STRETCH OUT INTO A POSITIVE TILT AND
STALL OVER THE PIEDMONT. THAT WOULD PUT US IN A STATIONARY FRONTAL
SITUATION WHICH CONVENTIONAL WISDOM WOULD HAVE US IN A WET WEEKEND.
HOWEVER THAT IS NOT REFLECTED IN PROLONGED MEX NUMBERS AND CHARTS
INDICATE FRONTOLYSIS IN OUR CWA. NONETHELESS IT IS SOMETHING TO
CONSIDER...AND...IN ANY CASE...THE GFS WANTS TO COOL THINGS
CONSIDERABLY AT THAT POINT. /77

&&

.MARINE...A MODERATE ONSHORE FLOW WILL PREVAIL THIS MORNING AHEAD OF
AN APPROACHING COLD FRONT THAT IS EXPECTED TO SWEEP ACROSS THE
MARINE WATERS FROM WEST TO EAST DURING THE AFTERNOON. EXPECT
SCATTERED TO NUMEROUS STRONG THUNDERSTORMS TO DEVELOP OVER THE
MARINE WATERS THIS MORNING WELL OUT AHEAD OF THE APPROACHING COLD
FRONT...THEN A SQUALL LINE COULD DEVELOP JUST AHEAD OF THE COLD
FRONT AND SWEEP ACROSS THE MARINE WATERS FROM MID MORNING THROUGH
MID AFTERNOON. EXPECT STRONG GUSTY WINDS... HEAVY DOWNPOURS AND
FREQUENT LIGHTNING WITH THE STRONGER STORMS. STORMS WILL QUICKLY
DIMINISH THIS AFTERNOON BEHIND THE COLD FRONT. A STRONG OFFSHORE
FLOW WILL DEVELOP BY THIS EVENING BEHIND THE FRONT AND CONTINUE
THROUGH MIDDAY MONDAY. WINDS AND SEAS WILL GRADUALLY SUBSIDE LATE
MONDAY INTO TUESDAY AS HIGH PRESSURE DRIFTS ACROSS THE AREA. A LIGHT
TO MODERATE ONSHORE FLOW WILL SET UP BY TUEADAY AFTERNOON AS THE
HIGH SHIFTS EAST. /39

&&

.FIRE WEATHER...A WET EASTER SUNDAY. LITTLE TO REPORT EXCEPT THAT
THE MIN RH COULD BE MARGINAL MONDAY AND TUESDAY. THINKING IS MID TO
HIGH 30S BUT THIS CAN CHANGE OVER TIME. NO OTHER CONCERNS. &&

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      72  46  66  48 /  70  20  10   0
PENSACOLA   73  50  66  50 /  90  20  10   0
DESTIN      73  55  69  53 /  90  20  10   0
EVERGREEN   72  51  61  44 /  80  20  10   0
WAYNESBORO  68  47  66  45 /  60  20  10   0
CAMDEN      71  50  61  43 /  90  20  10   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...SMALL CRAFT ADVISORY IN EFFECT TONIGHT GMZ630-650-670.
FL...SMALL CRAFT ADVISORY IN EFFECT TONIGHT GMZ655-675. MS...NONE.
MS...NONE.

&&
Hazardous weather outlook, Mar 26, 1:30 PM CST, 14 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
130 PM CST SAT MAR 26 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-271100-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
130 PM CST SAT MAR 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND THROUGH TONIGHT...

THUNDERSTORMS HAVE BEEN DEVELOPING ALONG A WARM FRONT THAT WAS
MOVING NORTH ACROSS SOUTH ALABAMA AND MISSISSIPPI. ISOLATED
THUNDERSTORMS NEAR THE AND SOUTH OF THE FRONT...WILL BECOME MORE
NUMEROUS AS THE FRONT MOVES NORTH. HAIL FROM NICKEL TO SOFTBALL SIZE
WAS REPORTED FROM A LATE MORNING STORM OVER THE FLORIDA PANHANDLE
AND INTO SOUTH ALABAMA. STORMS THIS AFTERNOON HAVE THE POTENTIAL TO
PRODUCE LARGE HAIL...WITH AN INCREASING CHANCE OF ISOLATED TORNADOES
AS THE EVENING APPROACHES.

THE CHANCE OF SEVERE STORMS WILL CONTINUE FROM LATE THIS EVENING
THROUGH EARLY TO MID SUNDAY MORNING AS A SQUALL LINE DEVELOPS AHEAD
OF AN UPPER LEVEL DISTURBANCE MOVING OUT OF EAST TEXAS. THE SQUALL
LINE IS EXPECTED TO PUSH INTO SOUTHEAST MISSISSIPPI LATER TONIGHT
AND THEN ACROSS SOUTHWEST ALABAMA AND THE WESTERN FLORIDA PANHANDLE.
THE SQUALL LINE SHOULD EXIT THE WEST FLORIDA PANHANDLE AND ADJACENT
COUNTIES OF ALABAMA DURING THE EARLY MORNING HOURS ON SUNDAY. STRONG
DAMAGING WINDS AND ISOLATED TORNADOES ARE POSSIBLE ALONG AND IN
ADVANCE OF THIS SQUALL LINE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

BY MID TO LATE SUNDAY MORNING THE SQUALL LINE OF STRONG TO SEVERE
STORMS IS EXPECTED TO PUSH EAST OF THE AREA. DURING SUNDAY
AFTERNOON...SOME ISOLATED TO SCATTERED THUNDERSTORMS COULD DEVELOP
AS THE STORM SYSTEMS TRACKS ACROSS THE TENNESSEE VALLEY AND DRAGS A
COLD FRONT ACROSS THE AREA LATE SUNDAY AFTERNOON AND EARLY EVENING. A
FEW STORMS COULD BECOME STRONG ENOUGH TO PRODUCE HAIL AND STRONG
DOWNBURST WINDS. HOWEVER...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED
SUNDAY AFTERNOON OR EVENING AT THIS TIME.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED FROM SUNDAY NIGHT
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS WILL LIKELY BE
REQUIRED FROM LATE THIS AFTERNOON THROUGH THE OVERNIGHT HOURS.

In the hours before

Local storm report, Mar 26, 10:28 PM CST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1028 PM CST SAT MAR 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             MONROEVILLE             31.53N 87.33W
03/26/2005  0.75 INCH        MONROE             AL   LAW ENFORCEMENT

            DIME SIZED HAIL IN DOWNTOWN

&&

JC/13
Local storm report, Mar 26, 10:47 PM CST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1047 PM CST SAT MAR 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 PM     HAIL             PLEASANT HOME           31.16N 86.62W
03/26/2005  1.75 INCH        COVINGTON          AL   EMERGENCY MNGR

            GOLF BALL HAIL IN BLUE SPRINGS AREA

1035 PM     HAIL             ANDALUSIA               31.31N 86.48W
03/26/2005  0.50 INCH        COVINGTON          AL   EMERGENCY MNGR

            SMALL HAIL IN DOWNTOWN ANDALUSIA

&&

JC/13

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 6:04 PM CSTSevere Thunderstorm WarningMOBOkaloosa26 min
Mar 26, 6:19 PM CSTSevere Thunderstorm WarningMOBEscambia26 min
Mar 27, 5:19 AM CSTSevere Thunderstorm WarningMOBSanta Rosa26 min
Mar 27, 1:43 PM CSTSevere Thunderstorm WarningMOBOkaloosa32 min

Nearby

Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.